Illinois, 2016

Heat in Illinois, August 4 to 5, 2016

August 4 to 5, 2016 · NWS PAH · 12 events in 12 counties and zones

South of the Interstate 64 corridor, afternoon heat indices peaked from 105 to 114 degrees on the afternoons of the 4th and 5th. In Benton in Franklin County, a 43-year-old man died after working outdoors in the heat.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South of the Interstate 64 corridor, afternoon heat indices peaked from 105 to 114 degrees on the afternoons of the 4th and 5th. In Benton in Franklin County, a 43-year-old man died after working outdoors in the heat. The man was found unresponsive indoors, and he was pronounced dead that evening at a local hospital. The coroner reported evidence of a heat stroke. The highest heat indices occurred on the afternoon of the 5th, when the heat index peaked at 114 degrees at Metropolis, 112 at Cairo, and 107 at Harrisburg. Actual air temperatures reached the lower to mid 90's. Hot and very humid air built up under a subtropical 500 mb ridge that was centered over the southern states and extended north through the mid Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 5:23 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 4, 5:23 AM CST, 6 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
623 AM CDT THU AUG 4 2016

.UPDATE...
Issued at 623 AM CDT Thu Aug 4 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Aug 4 2016

Above average confidence in the short term due to decent model
agreement.

The mid level trough that produced showers and thunderstorms area
wide on Wednesday has migrated to the eastern half of our CWA as of
the time of this writing. As a result, we expect an increase in
shower/thunderstorm development over the same area this morning,
then slowly tapering off from the west this afternoon as the trough
slides off to the east.

We actually think tonight will remain precipitation free with no
surface or upper level features expected in the area. Precipitation
chances begin to increase from the northwest Friday as a front over
the central plains approaches the region. Probabilities continue
Friday night as the front pushes approximately halfway across our
CWA.

Saturday into Saturday night the front supposedly transitions into
more of a back door front with high pressure overspreading our CWA
from the northeast. By late Saturday night the front is forecast to
become a NW-SE oriented quasi-stationary front just to the south and
west of our CWA. This orientation/position should limit convection
to the southwest half of our CWA Saturday night.

Temperatures will remain normal to slightly above normal through the
period with Friday being the warmest day. Triple digit heat index
values should be limited to southeast Missouri this afternoon, most
of the area Friday, and the far southern portions of our area
Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Aug 4 2016

An upper level ridge will be centered over the southern Plains and
lower Mississippi river valley on Sunday/Sunday night. This puts
most of our area in a northwest flow pattern aloft. Models hold back
any convective chances right now, but can see that changing given
the amount of moisture available and that moisture interacting with
any minor waves moving through, especially over SEMO. Sfc high
pressure will be over the Great Lakes region which will extend south
into our area, with the driest air over the EVV Tri State region.
This will result in a bit cooler northeast flow at the sfc which
will allow temperatures to stay in the 80s.

By Monday and into Tuesday/Wednesday, the upper flow gradually
weakens and there is not really much to hang your hat on as far as
forcing is concerned for convection, typical of August weather
really. We will have to keep an eye on any incoming MCS type
complexes to our northwest and how they behave but this far out,
that cannot be pinned down of course. Otherwise, daily diurnal
chances will commence with the better chances toward mid week.
Temperatures will stay around 90 degrees for the first half of the
work week as well due to the rather stagnant pattern. Humidity
levels will be slowly creeping upwards however, with dewpoints in
the lower to mid 70s by the end of the period possible as winds
finally become more southerly.

&&

.AVIATION...
Issued at 623 AM CDT Thu Aug 4 2016

Possible IFR/MVFR cigs and/or vsbys in BR and SHRA/TSRA...
otherwise VFR at all sites. Winds either calm or light and
variable through the period.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...JP
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Aug 4, 2:21 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT THU AUG 4 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY OVER THE EASTERN
HALF OF THE OUTLOOK AREA. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS.

PATCHY FOG EARLY THIS MORNING MAY REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS.

HEAT INDICES WILL TOP OUT NEAR 100 DEGREES THIS AFTERNOON MAINLY
WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH THE EXCEPTION OF TONIGHT AND SUNDAY/MONDAY/TUESDAY NIGHTS...THUNDERSTORMS
ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT
INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT ANY REPORTS
OF HEAVY RAINFALL WOULD BE APPRECIATED.

JP

In the hours before

Special weather statement, Aug 4, 8:55 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
955 AM CDT THU AUG 4 2016

ILZ080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-100-
107>112-114-042100-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-JOHNSON-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT...
CARBONDALE...MURPHYSBORO...HERRIN...JONESBORO...VIENNA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SYMSONIA...LOWES...PERRYVILLE...
SILVER LAKE...MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
955 AM CDT THU AUG 4 2016

...HEAT INDEX CLIMBING TO BETWEEN 100 AND 105 TODAY AND FRIDAY...

AN UPPER LEVEL HEAT DOME OF HIGH PRESSURE SYSTEM CURRENTLY
CENTERED OVER THE SOUTHERN PLAINS STATES WILL BEGIN TO EXPAND
EAST INTO THE REGION DURING THE NEXT DAY OR TWO. THIS WILL RESULT
IN AFTERNOON HEAT INDICES IN THE 100 TO 105 RANGE IN MANY
LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER BOTH TODAY AND
FRIDAY. FRIDAY SHOULD BE THE HOTTEST AFTERNOON...AND A HEAT
ADVISORY MAY BE REQUIRED IN THE NEAR FUTURE. ONLY SMALL CHANCES
EXIST FOR A HEAT BREAKING THUNDERSTORM IN A FEW SPOTS.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Alexander

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Union

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Pope

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Saline

When
August 4, 12:00 PM CST to August 5, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 5, 12:00 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 5, 12:00 PM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 5, 12:00 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 5, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Franklin2016-08-0543MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655309, 655310, 655311, 655312, 655313, 655314, 655315, 655316, 655317, 655318, 655321, 655322.